Georgia, 2013Flash Flood and Lightning Strikes in Georgia, August 22, 2013
August 22, 2013 · NWS FFC · 3 events in 2 counties and zones
A ridge of high pressure was in place from the Carolinas across to north Georgia early on the 22nd. A very moist airmass was associated with this area of high pressure, and as a shortwave moved across the Southern Appalachians, several showers and thunderstorms developed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A ridge of high pressure was in place from the Carolinas across to north Georgia early on the 22nd. A very moist airmass was associated with this area of high pressure, and as a shortwave moved across the Southern Appalachians, several showers and thunderstorms developed. A couple of these produced isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 22, 3:09 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 22, 3:09 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
409 PM EDT THU AUG 22 2013
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
MAIN FORECAST CONCERN IS PRECIP CHANCES THIS AFTERNOON AND EVENING
ACROSS NORTH GEORGIA TRANSITIONING INTO CENTRAL PORTIONS OF THE CWA
AS WEAK UPPER DISTURBANCE AND MID LEVEL DRY AIR ADVECTS INTO AREA
WEST OF THE UPPER TROUGH AXIS. CONVECTIVE DEVELOPMENT HAS BEEN MORE
WIDESPREAD ACROSS NORTH GEORGIA THIS AFTERNOON SO FAR...WITH ONLY
ISOLATED SHOWERS IN THE SOUTH. STILL BELIEVE BEST COVERAGE OF
SHOWERS AND STORMS WILL BE NEAR NORTHERN PORTIONS OF CENTRAL GEORGIA
LATE THIS AFTERNOON AS HI-RES SHORT TERM GUIDANCE IS IN GOOD
CONSENSUS WITH RECENT SOLUTIONS. MLCAPES ARE GENERALLY 1500-2500
J/KG WITH THE MOST UNSTABLE ENVIRONMENT IN THE SOUTHEAST...THOUGH
THE AFOREMENTIONED DRIER AIR WILL LIKELY ALLOW SOME STORMS TO HAVE
MORE ROBUST DOWNDRAFTS WITH AN ENHANCED WIND THREAT ACROSS THE
NORTH. ISOLATED STRONG TO SEVERE DEVELOPMENT IS POSSIBLE.
STILL CANNOT RULE OUT ISOLATED FLASH FLOODING IN AREAS WHERE
DEVELOPING CELLS ANCHOR OR TRAIN. MOST EFFICIENT PRECIPITATION WILL
LIKELY BE WITH ANY STORMS THAT DEVELOP IN CENTRAL GEORGIA WITH PWATS
IN THE 1.8-1.9 INCH RANGE NEAR A WEAK LINGERING BOUNDARY.
THE NEXT UPPER LEVEL IMPULSE LOOKS TO PUSH INTO THE CWA FROM THE
NORTH BY FRIDAY AFTERNOON...PUSHING SOUTHEASTWARD INTO CENTRAL GA
THROUGH THE EVENING. HAVE TRENDED HIGHER CHANCE POPS ACCORDINGLY
WITH ADVANCE OF WAVE...THOUGH MAY NEED TO BE ADJUSTED HIGHER IF
COVERAGE IS FORECAST TO BE MORE WIDESPREAD WITH LATER MODEL RUNS.
HAVE GONE WITH GENERAL BLEND FOR TEMPS...WHILE FRIDAY NIGHT MINS ARE
A BIT HIGHER THAN NEIGHBORS...THIS MAY BE THE CASE WITH ENHANCED
CLOUD COVERAGE AS SHORTWAVE AND ASSOCIATED MOISTURE LINGERS ACROSS
THE SOUTHEAST MAJORITY OF THE AREA.
BAKER
.LONG TERM /SATURDAY THROUGH THURSDAY/...
ONLY MINOR TWEAKS MADE TO MAX TEMPERATURES AND POPS THROUGH THE
EXTENDED PERIODS. OTHERWISE NO CHANGES TO OVERALL PATTERN.
PREV DISCUSSION... /ISSUED 320 AM EDT THU AUG 22 2013/
FINALLY...THE LONG AWAITED DRY PERIOD APPEARS TO BE COMING TO THE
AREA. OVERALL LONGWAVE PATTERN BEGINS TO CHANGE IN THE 36 TO 48
HOUR PERIOD WHEN STRONG RIDGING BUILDS OVER THE CENTRAL US AND THE
PERSISTENT EAST COAST TROF DAMPENS AND GIVES WAY TO THE RIDGE
NOSING IN FROM THE WEST. BUT BEFORE THAT HAPPENS...WILL MAINTAIN
NEAR CLIMO POPS ON FRI EVE AND SAT AS ENOUGH MOISTURE AND
INSTABILITY WILL BE AROUND FOR SOME ISOLATED
CONVECTION...PARTICULARLY ACROSS CENTRAL AND SOUTH GA WHERE THE
SEABREEZE FRONT SHOULD STILL HAVE SOME INFLUENCE. BY LATE SAT AND
SUN GFS INDICATING SOME VERY DRY AIR WILL WORK SOUTH AROUND THE
EASTERN PERIPHERY OF THE RIDGE AND INTO THE SE US. IN FACT...PW
VALUES IN THE GFS APPROACH 0.5 INCHES FOR ATL WHICH IS VERY NEAR
RECORD LOWS FOR THE MONTH OF AUGUST PER PWAT CLIMO. NEEDLESS TO
SAY THAT POPS WILL BE ON THE DECREASE SUNDAY THROUGH TUESDAY AS
DRIER AIR WORKS INTO THE REGION. HAVE PULLED POPS OUT OF THE
FORECAST FOR MOST AREAS WITH THE EXCEPTION BEING THE NE MOUNTAINS
AND EXTREME SOUTH WHERE THERE COULD BE SOME ISOLATED SEA BREEZE
ACTIVITY. TEMPS DURING THE PERIOD SHOULD BE VERY NEAR CLIMO OF MID
80S FOR HIGHS...HOWEVER...MORNING LOWS BY MON AND TUES HAVE THE
POTENTIAL TO FEEL MORE FALL LIKE IN THE LOWER TO MID 60'S DUE TO
THE DRY AIR INTRUSION WITH DEWPOINTS FALLING OFF INTO THE UPPER
50'S TO NEAR 60 ACROSS THE NORTHERN PART OF THE STATE. AREAS SOUTH
OF THE FALL LINE WILL LIKELY SEE LOW TEMPS IN THE MID TO UPPER 60S
WITH SLIGHTLY HIGHER DEWPOINT VALUES.
BY WED...A FRONT WILL APPROACH THE AREA FROM THE NORTH AROUND THE
EASTERN SIDE OF THE RIDGE. ALONG WITH THE FRONT...DEEP LAYER
MOISTURE WILL ALSO INCREASE AND THUS HAVE INTRODUCED POPS BACK IN
THE FORECAST STARTING WEDNESDAY.
PREV DISCUSSION... /226 PM EDT THU AUG 22 2013/
AVIATION...
18Z UPDATE...
MAINLY VFR TO HIGH END MVFR CIGS THIS AFTERNOON AT 2500-3500 FT.
SHOULD SCATTER OUT OVER NIGHT WITH JUST SOME HIGH CLOUDS POSSIBLE
THEN BACK TO BKN NEAR 4 KFT AFTER 18Z FRIDAY. BEST TSRA CHANCES
ARE NEAR 20-00Z THIS AFTERNOON INTO EVENING... THEN AGAIN AFTER
ABOUT 22Z FRIDAY. WINDS WILL BE MAINLY LIGHT OUT OF SW TO
NW...OTHERWISE VRB BECOMING CALM OVERNIGHT. CHANCE FOR SOME MVFR
VSBYS NEAR SUNRISE FRIDAY.
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON PRECIP TIMING AND EARLY MORNING VSBYS.
HIGH ON ALL ELSE.
BAKER
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 69 89 72 84 / 40 40 40 30
ATLANTA 71 87 73 84 / 40 40 40 20
BLAIRSVILLE 63 82 66 82 / 50 50 40 20
CARTERSVILLE 68 88 70 84 / 50 40 40 20
COLUMBUS 72 89 75 87 / 50 40 40 30
GAINESVILLE 70 86 71 82 / 50 50 40 20
MACON 70 89 72 86 / 40 50 50 30
ROME 68 88 70 85 / 40 50 40 20
PEACHTREE CITY 68 87 70 85 / 40 40 40 30
VIDALIA 73 89 74 87 / 40 50 50 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BAKER
LONG TERM....ATWELL
AVIATION...BAKER
Hazardous weather outlook, Aug 22, 4:26 AM EST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
526 AM EDT THU AUG 22 2013
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-230930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
526 AM EDT THU AUG 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
WEATHER HAZARDS EXPECTED...
THUNDERSTORMS WITH OCCASIONAL LIGHTNING AND HEAVY DOWNPOURS.
DISCUSSION...
DEEP TROPICAL MOISTURE CONTINUES ENTRENCHED ACROSS THE STATE WITH
A REMNANT FRONTAL BOUNDARY STRETCHED ACROSS CENTRAL GEORGIA. WITH
DAYTIME HEATING...STORMS SHOULD ONCE AGAIN FIRE UP DURING THE
AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE STORMS WILL BE
CAPABLE OF HEAVY DOWNPOURS WHICH CAN RESULT IN LOCALIZED FLASH
FLOODING AND OCCASIONAL LIGHTNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
WEATHER HAZARDS EXPECTED...
THUNDERSTORMS WITH OCCASIONAL LIGHTING FRIDAY AND SATURDAY.
DISCUSSION...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BEGIN BUILDING INTO THE
REGION THROUGH THE WEEKEND RESULTING IN DECREASING THUNDERSTORM AND
RAIN CHANCES WITH TIME. BY SUNDAY...DRIER AIR WILL WORK INTO THE
SOUTHEAST UNITED STATES AND SHOULD PROVIDE FOR PARTLY TO MOSTLY
SUNNY DAYS AND LITTLE OR NO RAIN CHANCES SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 22, 1:51 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
251 PM EDT THU AUG 22 2013
GAZ024-221915-
251 PM EDT THU AUG 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN BANKS COUNTY
UNTIL 315 PM EDT...
AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HOLLINGSWORTH...MOVING EAST AT 30 MPH.
WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS BANKS
COUNTY THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE HOLLINGSWORTH AND PINEFIELD CROSSROADS.
&&
LAT...LON 3449 8352 3449 8347 3447 8340 3443 8337
3435 8338 3434 8340 3441 8363 3445 8361
3449 8355 3450 8353
TIME...MOT...LOC 1852Z 288DEG 27KT 3446 8348Special weather statement, Aug 22, 3:27 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
427 PM EDT THU AUG 22 2013
GAZ014-023-222100-
427 PM EDT THU AUG 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN DAWSON AND HALL
COUNTIES UNTIL 500 PM EDT...
AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JUNO...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS DAWSON
AND HALL COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE JUNO...HOLLIS LATHEM RESERVOIR...MCKEE...
DAWSONVILLE...LUMPKIN...WAR HILL PARK...SILVER CITY AND DOUGHERTY.
&&
LAT...LON 3456 8419 3454 8419 3447 8411 3442 8398
3441 8397 3439 8398 3435 8398 3433 8396
3433 8426 3447 8426 3447 8432 3449 8432
3458 8421
TIME...MOT...LOC 2027Z 313DEG 9KT 3445 8421Special weather statement, Aug 22, 4:03 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
503 PM EDT THU AUG 22 2013
GAZ022-023-034-222130-
503 PM EDT THU AUG 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN FORSYTH...
GWINNETT AND HALL COUNTIES UNTIL 530 PM EDT...
AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COAL MOUNTAIN...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS
FORSYTH...GWINNETT AND HALL COUNTIES THROUGH 530 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HIGHTOWER...
CHESTATEE...COAL MOUNTAIN...MATT...CUMMING...OSCARVILLE...BUFORD
DAM-LAKE LANIER PARKS...SUGAR HILL...REST HAVEN...BUFORD...AQUALAND
PARK...FLOWERY BRANCH AND LAKE LANIER ISLANDS.
&&
LAT...LON 3413 8387 3405 8414 3406 8416 3431 8423
3434 8413 3433 8400
TIME...MOT...LOC 2104Z 335DEG 11KT 3424 8408Flash Flood, Dawson
- When
- August 22, 4:30 PM EST to 10:00 PM EST
- Where
- Dawson County, 2.46 mi NE of Juno to 3.55 mi ENE of Silver City
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 34.491, -84.165
Dawson County officials reported several drainage branches and streams were flooding portions of roads primarily north and southeast of Dawsonville. Some of the roads included Grizzle Road, Harry Sosebee Road, Tanner Hall Road, Blacks Mill Road and Nix Bridge Road. A house and car were damaged by flood waters in the 2700 block of Lumpkin Campground Road.
Lightning, Gwinnett
- When
- August 22, 5:05 PM EST
- Where
- Gwinnett County, 1.74 mi ESE of Carolina
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.020, -84.052
The Gwinnett County Emergency Manager reported that lightning started a house fire on White Blossom Lane.
Lightning, Gwinnett
- When
- August 22, 8:23 PM EST
- Where
- Gwinnett County, 0.92 mi S of Lilburn
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.867, -84.132
The Gwinnett County Emergency Manager reported that lightning started a small fire at a house on Lakeshore Drive.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, August 22 to 25, 20133 deaths · 5 injured · $42 million · 10 events
- Damaging Winds and Lightning Strike in Wisconsin, August 22, 2013$2.1 million · 56 kt wind · 7 events
- Flash Flood and Flood in Minnesota, August 22, 2013$450,000 · 55 kt wind · 6 events
- Flash Flooding and Lightning Strikes in Arizona, August 22 to 26, 2013$91,000 · 12 events
- Flash Flooding in New Mexico, August 22, 2013$100,000 · 3 events
- Flash Flood in Colorado, August 22, 2013$100,000 · 1 event
- Flash Flooding in Colorado, August 22 to 23, 2013$60,000 · 8 events
- Flash Flooding and Flooding in New Jersey, August 22, 2013$50,000 · 8 events
- Damaging Wind and Lightning Strikes in New Jersey, August 22, 2013$35,000 · 52 kt wind · 5 events
- Flood and Damaging Winds in Arizona, August 22, 2013$35,000 · 55 kt wind · 5 events
- Flash Flooding and Debris Flows in Utah, August 22 to 26, 2013$20,000 · 1 in hail · 13 events
- Dust Storm and Hail in Arizona, August 22, 2013$26,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471051, 468260, 468262.